Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 220, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2018, 7:48 PM CDT for Barton County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 19, 2018, 8:32 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:50 PM CDT | TSTM WND GST 60 | 3 Wnw Hoisington, KS | DELAYED REPORT...ESTIMATED AT THE INTERSECTION OF HIGHWAYS 4 AND 281. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
663
WUUS53 KICT 200048
SVRICT
KSC009-200145-
/O.NEW.KICT.SV.W.0220.180820T0048Z-180820T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
748 PM CDT SUN AUG 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Barton County in central Kansas...
* Until 845 PM CDT.
* At 748 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Milberger to near Hoisington to 6
miles southeast of Olmitz, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Susank, Great Bend
Airport, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3861 9890 3870 9883 3869 9848 3826 9848
3826 9877 3842 9896
TIME...MOT...LOC 0048Z 316DEG 28KT 3871 9872 3856 9874 3845 9886
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER1 follow-up statement
289
WWUS53 KICT 200132
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
832 PM CDT SUN AUG 19 2018
KSC009-200142-
/O.CAN.KICT.SV.W.0220.000000T0000Z-180820T0145Z/
Barton KS-
832 PM CDT SUN AUG 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with these thunderstorms.
LAT...LON 3861 9890 3870 9883 3869 9848 3826 9848
3826 9877 3842 9896
TIME...MOT...LOC 0132Z 316DEG 28KT 3846 9842 3831 9844 3820 9856
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:24 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 19, 6:24 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 624 PM CDT Sun Aug 19 2018 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 321 PM CDT Sun Aug 19 2018 There is a trough moving through the central CONUS which has brought beneficial rains to the Plains once more. Each round helps locations get closer to their seasonal normal values and diminish the level of drought. Amounts have ranged from around an inch to near three inches. Lower temperatures with values in the 70s and showers aren't too bad of a way to cap off the weekend. Hope you are able to get out and enjoy it with a stroll or bike ride this evening. && .SHORT TERM...(This evening through Wednesday night) Issued at 321 PM CDT Sun Aug 19 2018 Challenge: Lingering precipitation chances and high temperatures for Monday Minor breaks in the cloud cover across the southeast portion of the state could maybe help initiate a strong thunderstorm this evening. There is some instability with the current mesoscale analysis indicating 250-500 J/kg of MLCAPE and roughly 30 kts of effective bulk shear. Models suggest a line of convection in this area this evening. Coverage is less than previously thought given the lack of clearing/warming over southeast Kansas. The Storm Prediction Center has removed the mentioned area from the slight risk with their latest update. The trough in the central CONUS will deepen as it heads east to the Missouri Valley on Monday. Cloud cover is going to stick around to start the work and school week which will help inhibit temperatures combined with the cooler air in place. A lower trend in temperatures was inserted for northeast Kansas into the Flint Hills based on this lingering cloud cover. It is possible that values could trend closer to the previous forecast, but this will depend on the clearing with the further eastward progression of this system. As the system deepens, the tightening gradient is going to bring an increase in wind speeds for Monday; they are going to be what many consider to be the Kansas average at sustained speeds of 15 to 25 mph. This trough tracks to be over the Great Lakes on Tuesday. A ridge is expected to move in after this system for Tuesday and Wednesday. Highs will be brought up into the lower 80s which is nearly 10 degrees below seasonal averages in the lower 90s. There is weak wave that will move through late Tuesday night into Wednesday morning bringing a return in the precipitation chances. .LONG TERM...(Thursday through Sunday) Issued at 321 PM CDT Sun Aug 19 2018 Challenge: Precipitation chances for the week Another trough will move from along the Front Range and track eastward towards the Plains on Thursday. Chances of thunderstorms exist again late Wednesday night into early Thursday. Another round could occur on Friday. Multiple chances throughout the forecast are going to be without a doubt adjusted in future issuance. It has been a bit here and a bit there with the previous issuances and does not look to change given the pattern. Temperatures are going to rise back to lower 90s for next weekend. There is another wave progged to pass through to end the weekend or start the last week in August. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 609 PM CDT Sun Aug 19 2018 Main aviation challenges this period are chances for scattered showers and thunderstorms and MVFR ceilings at various times during the period. Latest radar imagery shows a few diurnally driven showers and thunderstorms in central Kansas that are expected to impact KRSL and KGBD sometime around 01z. Have left VCTS in the TAFs for now, as it appears the strongest storms will miss the terminal sites. However, be on the lookout for amendments as needed, as further development could warrant strong wind gusts, locally heavy rainfall, and reduced visibilities. In south central and southeast Kansas, expect VFR ceilings initially but once cooler air moves in from the north, MVFR ceilings should become more widespread later tonight and linger through the overnight and early morning hours. During the day tomorrow, as the pressure gradient tightens, expect some fairly gusty surface winds out of the northwest, especially in central Kansas where gusts in the 25-30kts range are possible. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 79 62 83 / 10 10 0 0 Hutchinson 64 79 60 82 / 20 10 0 0 Newton 63 77 60 81 / 20 10 0 0 ElDorado 64 77 60 81 / 10 10 0 0 Winfield-KWLD 65 81 62 83 / 10 10 0 0 Russell 62 78 57 80 / 40 20 0 0 Great Bend 62 79 58 81 / 30 10 0 0 Salina 64 78 60 82 / 40 30 0 0 McPherson 64 78 60 81 / 30 20 0 0 Coffeyville 67 80 63 84 / 20 20 0 0 Chanute 66 77 63 83 / 30 30 0 0 Iola 66 77 63 82 / 40 30 10 0 Parsons-KPPF 67 79 63 83 / 20 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...TAV
Hazardous weather outlook, Aug 19, 6:58 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 658 PM CDT Sun Aug 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 658 PM CDT Sun Aug 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms remain possible this evening and tonight. A few strong storms are possible in central Kansas that will be capable of small hail, 50mph winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm or two is possible for further eastern portions of the state on Monday afternoon but would be neither strong nor severe. Scattered thunderstorms are possible for most periods from late Tuesday night until Friday night. At this time the best chances for thunderstorms approaching severity would be Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 19, 7:29 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Wichita KS 729 PM CDT SUN AUG 19 2018 KSZ047-200100- Barton KS- 729 PM CDT SUN AUG 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 800 PM CDT. * At 728 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 6 miles south of Russell to near Otis...and moving southeast at 35 mph. hail up to the size of dimes...and wind gusts up to 55 mph will be possible with these storms. * Locations impacted include... Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia, Susank and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 9903 3870 9855 3826 9891 3826 9903 TIME...MOT...LOC 0029Z 310DEG 28KT 3879 9884 3858 9902 KLEINSASSER
Local storm report, Aug 19, 7:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 3 S RUSSELL 38.84N 98.85W
08/19/2018 E0.25 INCH RUSSELL KS LAW ENFORCEMENT
PEA SIZE HAIL AND VERY HEAVY RAIN NEAR 281 AND GRANT
ROAD.
&&
TVAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:29 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| Aug 19, 8:13 PM CDT | Special Weather Statement | ICT | Rice | 32 min |
| Aug 19, 8:41 PM CDT | Special Weather Statement | ICT | Rice | 34 min |
| Aug 19, 9:04 PM CDT | Special Weather Statement | ICT | Reno | 26 min |
| Aug 19, 9:25 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.